Pennsylvania, 2004

Flood in Pennsylvania, September 9, 2004

September 9, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 9, 5:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 5:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 AM EDT THU SEP 9 2004

.SHORT TERM (REST OF TODAY)...
WL DROP THE FLOOD WATCH AND CUT POPS AS THE RADAR TRENDS OF EARLIER
CONTINUE. WE SHOULD BE DRY BY AFTN.  A SHOWER OR TWO MAY STILL POP
UP...SO WL LEAVE SLGT/LOW CHC POPS FOR THE AFTN.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 230 AM EDT THU SEP 9 2004

WIDESPREAD MVFR CIGS THIS AM...BUT VISIBILITIES NOT BAD...EVEN WITH
HIGH DEWPOINTS...AS GUSTY WINDS ARE PREVAILING. SOME POCKETS OF IFR
POSSIBLE. BY LATE MORNING INTO THE AFTERNOON HOURS...VFR LIKELY FOR
A BRIEF TIME...ESPECIALLY EAST OF THE MTNS...BUT MVFR LIKELY BY LATE
AFT...AS WINDS SHIFT. SOME IFR POSSIBLE AGAIN LATE...IN SPOTS LIKE
BFD AND JST.

FRANCES CENTER SEEMS TO BE VERY CLOSE TO PBZ AT THIS TIME AND WILL
NIP OUR CWA AS IT HAS ACCELERATED POLEWARD. THE HEAVIEST OF THE
RAINS MAY BE JUST ABOUT OVER...BUT WL CONTINUE TO HOLD THE FORECAST
OF LIKELIES OR CATEGORICAL SHOWERS THIS MORNING...TAPERING OFF TO
SCT SHOWERS WITH ISOLD TSRA THIS AFTN. MAY STILL BE ENOUGH JUICE AND
SHEAR IN THE AFTERNOON TO POP SOME STRONG/SEVERE THUNDERSTORMS IN
THE EASTERN ZONES. BUT..IN GENERAL...THINGS CONTINUE TO LOOK LIKE
THEY WILL COMPLETELY DRY OUT BY 00Z/8 PM.

HIGH PRESSURE DRIFTS IN FOR A FEW DAYS...BUT CLOUDS AND FOG WL
LINGER THRU THE MORNING ON FRIDAY.  IF IT DOES CLEAR OUT WELL FRIDAY
MORNING...WE MAY BE IN FOR SOME PRETTY DENSE FOG. WL PUT SOME IN FOR
NOW...AS THE FASTER MOTION OF THE STORM MIGHT ALLOW THE CLEARING
BEHIND IT TO COME ALONG FASTER...TOO.

WL HOLD ONTO SOME LOW CHC/SLGHT CHC POPS FOR SUNDAY AS A
MOISTURE-STARVED FRONT SHOULD PASS SOMETIME DURING THE DAY.

WL NOT EVEN TOUCH THE GRIDS PAST SUNDAY. FORECAST FINE AND WILL
CONCENTRATE ON THE DETAILS IN THE FIRST FEW PERIODS.

WILL CONTINUE THE FFA AS IT IS FOR NOW...AS ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS MORNING AND MAYBE INTO THE
AFTERNOON. WILL REASSESS LATER THIS MORNING IF THE DRYING TREND
CONTINUES AT THIS PACE. BUT IT SEEMS PREMATURE TO KILL THE FLOOD
WATCH JUST YET.

LOTS OF FLOODING ON-GOING INCLUDING A FEW RIVER POINTS IN THE
CENTRAL MTS. EVACUATIONS ON-GOING IN LOCATIONS ACROSS BLAIR
COUNTY...AND PERHAPS OTHERS AS WELL.  THESE SMALL RIVERS WILL CREST
VERY QUICKLY THIS MORNING OR LATER ON TODAY...WHILE MUCH OF THE
WATER WILL TAKE A FEW DAYS TO GET DOWN TO HARRISBURG/MARIETTA BUT
SHOULD REMAIN BELOW FLOOD STAGES THERE...MAYBE AS HIGH AS CAUTIONARY
STAGES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...DANGELO
Hazardous weather outlook, Sep 9, 4:44 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT THU SEP 9 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100941-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
544 AM EDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THE REMNANTS OF HURRICANE FRANCES WILL MOVE NORTHWARD AND OUT OF THE
REGION THIS AFTERNOON.  EXPECT FLOODING TO OCCUR ON SMALLER STREAMS
AND CREEKS TODAY...AND LARGER RIVERS WILL SWELL THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. SPOTTERS PLEASE CALL WITH A STORM TOTAL
OF PRECIPITATION OR ANY REPORTS OF FLOODING.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bedford

When
September 9, 11:00 AM EST to 2:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy rain caused flooding of Raystown Branch of the Juniata River at Saxton. The river rose above flood stage of 17.0 feet at 11:00 EST on the 9th, crested at 17.15 feet at 12:30 EST on the 9th, then fell back below flood stage at 14:00 EST on the 9th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423821.